Alert archive / Texas / Flash Flood Warnings in 2004
Flash Flood Warning 5, NWS Lubbock, TX
NWS Lubbock, TX issued this flash flood warning at Apr 8, 2004, 8:43 PM CDT for Bailey County, Castro County, Lamb County, Texas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 8, 2004, 8:43 PM CDT (01:43 UTC)
- Expired
- Apr 8, 2004, 11:00 PM CDT
- In force
- 2 hr
- Issued by
- NWS Lubbock, TX
- Area
- Counties, with a storm outline in the text
Counties Bailey County, TX, Castro County, TX, Lamb County, TX
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Amarillo Airport, TX (KAMA), launched 00:00Z, 1.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 232 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 1375 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 55 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.4
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS54 KLUB 090144
FFWLBB
TXC017-069-279-090400-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LUBBOCK TX
843 PM CDT THU APR 8 2004
THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CASTRO COUNTY IN THE PANHANDLE OF TEXAS
BAILEY COUNTY IN NORTHWEST TEXAS
LAMB COUNTY IN NORTHWEST TEXAS
* UNTIL 1100 PM CDT
* AT 834 PM CDT...WEATHER SERVICE DOPPLER RADAR INDICATED SHOWERS
AND THUNDERSTORMS WITH HEAVY RAIN IN THE WARNING AREA.
RADAR AND SATELLITE RAINFALL ESTIMATES INDICATE RAINFALL OF 1 TO 2
INCHES WITH ISOLATED 3 INCH RAINFALL TOTALS OVER PARTS OF NORTHEAST
BAILEY...SOUTHWEST CASTRO...AND NORTHWEST LAMB COUNTIES. HIGHWAY 84
IS CLOSED IN SUDAN WITH WATER OVER THE ROAD.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.
TO REPORT FLOODING...PLEASE CALL THE NATIONAL WEATHER SERVICE AT 8 0
6 7 4 5 1 2 9 0.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
TO REPORT SEVERE WEATHER HAVE THE NEAREST LAW ENFORCEMENT AGENCY
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE.
LAT...LON 3429 10252 3428 10275 3409 10270 3410 10248
3416 10232 3446 10233 3447 10252
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this flash flood warning went out at Apr 8, 3:33 PM CDT, 5 hours 10 minutes earlier.
Area forecast discussion, Apr 8, 3:33 PM CDT, 5 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 301 PM CDT THU APR 8 2004 .SHORT TERM... POTENT UPPER LEVEL LOW PRESSURE SYSTEM CONTINUING TO DRIVE EASTWARD AND NOW CROSSING CENTRAL NEW MEXICO. SYSTEM CONTINUES TO BE PROLIFIC LIGHTNING PRODUCER...WITH CONSIDERABLE ADTIVITY DEVELOPING ALONG THE STRONG POTENTIAL VORTICITY LOBES. AND ACTIVITY LATELY HAS BEGUN TO INTERACT WITH THE HIGHER SURFACE MOISTURE AND MARGINAL CAPES LYING OVER THE SOUTHERN PLAINS. ENOUGH INSTABILITY AND SHEAR FOR THE STORM PREDICTION CENTER TO ISSUE A SSEVERE THUNDERSTORM WATCH EARLY THIS EVENING OVER THE WESTERN HALF OF THE AREA. THUNDERSTORMS SHOULD INIITIALLY FEED OFF THE SURFACE HEATING AND CAPES...AND PROBABLY USE THAT MOSTLY UP BY SUNSET...BUT BY THEN A LOW LEVEL JET WILL BECOME ORGANIZED ACROSS WEST TEXAS. AND THIS IS EXPECTED TO FEED THUNDERSTORMS MOVING THROUGH CENTRAL SOUTH PLAINS LATER THIS EVENING...AND INTO EASTERN ZONES OVERNIGHT. SOME POTENTIAL FOR LOCALLIZED FLOODING PROBLEMS IF CONVECTION DOES BACK-BUILD ALONG LOW LEVEL JET INTO THE INCREASING POTENTIAL TEMPERATURES...BUT AREA TO BE IMPACTED UNCERTAIN AND LIKELY SMALL. CAN PROBABLY DEAL WITH THIS SITUATION USING FLOOD ADVISORIES. WE DID SLIGHTLY INCREASE PRECIPITATION CHANCES WESTERN ZONES ON VERGE OF THUNDERSTORMS NOW... OTHERWISE PREVIOUS FORECAST ELEMENTS WERE VERY GOOD WITH ONLY SLIGHT CHANGES MAINLY TO WIND AND DEWPOINT FIELDS. SYSTEM WILL PASS AREA EARLY FRIDAY WITH IMPROVING CONDITIONS AND DRIER WEST-SOUTHWEST FLOW TAKING OVER ON FRIDAY. THIS WILL GIVE ANOTHER NEEDED BREAK IN BETWEEN THE NEXT ROUND OF DISTURBANCES THAT WILL ALREADY BE APPROACHING THE AREA BY LATE IN THE DAY FRIDAY. .LONG TERM... THE NEXT SERIES OF IMPULSES THAT WILL AFFECT THE SOUTH PLAINS ARE CURRENTLY DROPPING SOUTHEAST THROUGH THE NORTHERN GREAT BASIN AND NORTHERN ROCKIES. THESE ARE EXPECTED TO CARVE OUT A FAIRLY SHARP AND COLD TROF OVER TYHE SOUTHERN ROCKIES INTO THE SONORAN DESERT OF NORTH-CENTRAL MEXICO OVER THE WEEKEND. THIS WILL ALLOW AT LEAST TWO DISTINCT SURFACE COLD FRONTS WITH COLDER CANADIAN AIR TO SPREAD INTO THE AREA. FIRST COLD FRONT WILL ARRIVE EARLY SATURDAY...AND THEN A REINFORCEMENT IS EXPECTED LATE IN THE WEEKEND OR EARLY MONDAY MORNING. IN SPITE OF INLAND TRACK OF SYSTEMS...THEY DO NOT APPEAR TO BE TOTALLY MOISTURE STARVED...AND WITH EXPECTED DYNAMIC LIFT ARE STILL POTENT ENOUGH FOR MENTION OF LOW-END PRECIPITATION CHANCES FROM TIME TO TIME THROUGH MONDAY...AND EVEN MIXING OR CHANGING TO SNOW ACROSS NORTHWEST AND NORTH CENTRAL ZONES BY END OF THE WEEKEND. FREEZING TEMPERATURE PROSPECTS ARE ALSO THERE...ESPECIALLY BY MONDAY...AS CLOUD COVER AND WIND AS WELL AS VERY MOIST AND RELATIVELY WARM GROUND IS LIKELY TO LIMIT COOLING INITIALLY...BUT STRONGER COLD ADVECTION EARLY MONDAY MAY BRING NEAR FREEZING CONDITIONS TO AT LEAST NORTHERN ZONES. THIS WILL NEED CLOSER MONITORING OVER THE NEXT COUPLE OF DAYS. PATTERN THEN APPEARS READY TO TAKE A DISTINCTLY WARMER TURN WITH RIDGING OVER THE WESTERN STATES TRANSLATING INTO THE ROCKIES AND HIGH PLAINS...WITH ABOVE NORMAL TEMPERATURES LIKELY MIDDLE OF NEXT WEEK. INCREASING SOUTHWEST FLOW MAY LIE JUST BEYOND...BY END OF NEXT WEEK. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 47 69 40 50 / 70 10 20 20 TULIA 50 71 43 51 / 70 20 20 20 PLAINVIEW 50 72 44 51 / 70 20 20 20 LEVELLAND 50 74 44 52 / 70 10 20 20 LUBBOCK 51 74 45 52 / 70 10 20 20 BROWNFIELD 50 77 45 54 / 70 10 20 20 CHILDRESS 52 74 44 54 / 60 40 20 20 SPUR 53 76 46 54 / 60 20 20 20 ASPERMONT 55 78 49 55 / 60 30 20 20 && .LUB WATCHES/WARNINGS/ADVISORIES... SEVERE THUNDERSTORM WATCH WESTERN SOUTH PLAINS UNTIL 800 PM CDT. && 05
Hazardous weather outlook, Apr 8, 11:30 AM CDT, 9 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LUBBOCK TX ISSUED BY NWS AMARILLO TX 1130 AM CDT THU APR 8 2004 TXZ021>044-091100- BAILEY-BRISCOE-CASTRO-CHILDRESS-COCHRAN-COTTLE-CROSBY-DICKENS-FLOYD- GARZA-HALE-HALL-HOCKLEY-KENT-KING-LAMB-LUBBOCK-LYNN-MOTLEY-PARMER- STONEWALL-SWISHER-TERRY-YOAKUM- 1130 AM CDT THU APR 8 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE... CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS ALL OF THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. LARGE HAIL AND DAMAGING WINDS WILL BE POSSIBLE. MARGINAL LOW-LEVEL MOISTURE WILL RETURN NORTHWARD ACROSS WEST TEXAS THROUGH TONIGHT AS AN UPPER LEVEL DISTURBANCE PASSES OVER REGION. THE COMBINATION OF INCREASING LOW TO MID-LEVEL WIND SHEAR...DAYTIME HEATING AND INCREASING LOW-LEVEL MOISTURE WILL CREATE A FAVORABLE ENVIRONMENT FOR ORGANIZED THUNDERSTORMS TO DEVELOP. A FEW OF THE THUNDERSTORMS WILL HAVE THE POTENTIAL TO BECOME SEVERE WITH LARGE HAIL AND DAMAGING STRAIGHT LINE WINDS THE PRIMARY THREAT. THE STORMS ARE EXPECTED TO DEVELOP ACROSS EASTERN NEW MEXICO DURING THE AFTERNOON AND MOVE EAST ACROSS THE AREA TONIGHT. FLOODING LOCALLY HEAVY RAINFALL WILL BE POSSIBLE WITH SHOWERS AND THUNDERSTORMS THAT DEVELOP ACROSS PORTIONS OF THE EXTREME SOUTHERN PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS TODAY AND TONIGHT. PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW LYING AREAS WILL BE POSSIBLE. .DAYS TWO THROUGH SEVEN... A STRONG COLD FRONT WILL MOVE THOUGH THE REGION FRIDAY NIGHT. IT WILL BRING MUCH COLDER TEMPERATURES TO THE AREA FOR THE WEEKEND. TEMPERATURES AT OR SLIGHTLY BELOW FREEZING ARE POSSIBLE SATURDAY AND SUNDAY NIGHTS ACROSS THE EXTREME SOUTHERN TEXAS PANHANDLE. SEVERAL UPPER-LEVEL STORM SYSTEMS WILL ALSO MOVE ACROSS THE AREA THIS WEEKEND. THERE IS A POSSIBILITY FOR RAIN MIXING WITH AND CHANGING OVER TO SNOW ACROSS THE SOUTHERN TEXAS PANHANDLE EARLY MONDAY MORNING. LITTLE ACCUMULATION IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE THIS AFTERNOON INITIALLY ACROSS THE WESTERN PORTIONS OF THE REGION...WITH ACTIVATION EXPANDING EASTWARD TONIGHT. JORDAN/NWS AMA
In the hours before
Special weather statement, Apr 8, 4:00 PM CDT, 4 hours 43 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 400 PM CDT THU APR 8 2004 TXZ021>023-027>029-033>035-039>041-090100- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER- TERRY-YOAKUM- 400 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN... HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD... PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
Special weather statement, Apr 8, 4:05 PM CDT, 4 hours 38 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 405 PM CDT THU APR 8 2004 TXZ021>023-027>029-033>035-039>041-090100- BAILEY-CASTRO-COCHRAN-HALE-HOCKLEY-LAMB-LUBBOCK-LYNN-PARMER-SWISHER- TERRY-YOAKUM- 405 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 55 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 800 PM CDT AND INCLUDES THE FOLLOWING COUNTIES... PARMER...CASTRO...SWISHER...BAILEY...LAMB...HALE...COCHRAN... HOCKLEY...LUBBOCK...YOAKUM...TERRY AND LYNN. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...FRIONA...DIMMITT...TULIA...MULESHOE...LITTLEFIELD... PLAINVIEW...MORTON...LEVELLAND...PLAINS...BROWNFIELD AND TAHOKA. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. JW
Special weather statement, Apr 8, 6:36 PM CDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 636 PM CDT THU APR 8 2004 TXZ023>026-029>032-035>038-041>044-090500- BRISCOE-CHILDRESS-COTTLE-CROSBY-DICKENS-FLOYD-GARZA-HALE-HALL-KENT- KING-LUBBOCK-LYNN-MOTLEY-STONEWALL-SWISHER- 636 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 56 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS AND EXTREME SOUTHERN TEXAS PANHANDLE. THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... SWISHER...BRISCOE...HALL...CHILDRESS...HALE...FLOYD...MOTLEY... COTTLE...LUBBOCK...CROSBY...DICKENS...KING...LYNN...GARZA...KENT... STONEWALL. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... LUBBOCK...TULIA...SILVERTON...CHILDRESS...PLAINVIEW... FLOYDADA...PADUCAH...GUTHRIE...TAHOKA...JAYTON AND ASPERMONT. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SC
Local storm report, Apr 8, 7:13 PM CDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LUBBOCK TX
713 PM CDT THU APR 08 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0705 PM HAIL 11 SW MULESHOE 34.23N 102.73W
04/08/2004 0.88 INCH BAILEY TX LAW ENFORCEMENT
REPORTED BY MULESHOE PD
&&Special weather statement, Apr 8, 7:46 PM CDT, 57 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 746 PM CDT THU APR 8 2004 TXZ027-028-033-034-039-040-090500- BAILEY-COCHRAN-HOCKLEY-LAMB-TERRY-YOAKUM- 746 PM CDT THU APR 8 2004 SEVERE THUNDERSTORM WATCH NUMBER 57 REMAINS IN EFFECT FOR A PORTION OF THE SOUTH PLAINS. THE WATCH CONTINUES IN EFFECT UNTIL 1200 AM CDT AND INCLUDES THE FOLLOWING COUNTIES... BAILEY...LAMB...COCHRAN...HOCKLEY...YOAKUM AND TERRY. SOME COMMUNITIES INCLUDED IN THE WATCH ARE... MORTON...LEVELLAND...PLAINS AND BROWNFIELD. HAIL TO 2 INCHES IN DIAMETER...THUNDERSTORM WIND GUSTS TO 70 MPH...AND DANGEROUS LIGHTNING ARE POSSIBLE IN THE WATCH AREA. REMEMBER...A SEVERE THUNDERSTORM WATCH MEANS CONDITIONS ARE FAVORABLE FOR THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS IN AND CLOSE TO THE WATCH AREA. PERSONS IN THESE AREAS SHOULD BE ON THE LOOKOUT FOR THREATENING WEATHER CONDITIONS AND LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS. SC
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 8, 7:56 PM CDT | Severe Thunderstorm Warning | LUB | Cochran, Yoakum | 64 min |
Nearby
Flash Flood Warnings in Texas, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.